Mycophenolate mofetil (CellCept) and mycophenolic acid: risk of hypogammaglobulinaemia and risk of bronchiectasis
Measure serum immunoglobulin levels if recurrent infections develop. Consider bronchiectasis or pulmonary fibrosis if patients develop persistent respiratory symptoms.
When using mycophenolate mofetil or any other medicine containing mycophenolic acid (MPA) as its active ingredient:
- measure serum immunoglobulin levels if recurrent infections develop
- in cases of sustained, clinically relevant hypogammaglobulinaemia, consider appropriate clinical action. Take into account the potent cytostatic effects of MPA on B-lymphocytes and T-lymphocytes
- consider bronchiectasis or pulmonary fibrosis if patients develop persistent respiratory symptoms, such as cough and dyspnoea
- please continue to report suspected adverse drug reactions to mycophenolate mofetil, medicines containing MPA, or any other medicines on a Yellow Card www.gov.uk/yellowcard.
Mycophenolate mofetil (brand leader: CellCept) is licensed in combination with ciclosporin and corticosteroids to prevent acute transplant rejection in patients receiving allogeneic renal, cardiac, or hepatic transplants. It is also used off-label in other specialties, such as rheumatology, gastroenterology, respiratory medicine, and dermatology.
Mycophenolate mofetil is a prodrug that is completely converted to the active pharmacological form mycophenolic acid (MPA). MPA has potent cytostatic effects on both B-lymphocytes and T-lymphocytes.
A review by European regulators concluded that mycophenolate mofetil in combination with other immunosuppressants can cause hypogammaglobulinaemia in adults and children, which can be associated with recurrent infections. This conclusion was based on published reports,1 2 clinical trial data, and reports from clinical practice. Switching from mycophenolate mofetil to an alternative immunosuppressant resulted in serum immunoglobulin G (IgG) levels returning to normal in some cases.
The review also concluded that mycophenolate mofetil in combination with other immunosuppressants can cause bronchiectasis in adults and children (sometimes years after starting mycophenolate mofetil treatment). The risk of bronchiectasis may be linked to hypogammaglobulinaemia or to a direct effect of MPA on the lungs. Patients who developed bronchiectasis usually presented with a persistent productive cough and, in some cases, recurrent upper or lower respiratory tract infections.3 4 5 The diagnosis was confirmed by high resolution computed tomography of the chest. In some of these cases, switching from mycophenolate mofetil to another immunosuppressant improved respiratory symptoms. Mycophenolate mofetil is also known to cause pulmonary fibrosis.
To date, we have received 13 Yellow Card reports6 of hypogammaglobulinaemia and 12 Yellow Card reports6 of bronchiectasis associated with mycophenolate use. Bronchiectasis can occur after years of mycophenolate mofetil treatment, so the link to mycophenolate mofetil may not be made.
Article citation: Drug Safety Update volume 8 issue 6, January 2014: 3
Keven K et al. Transpl Infect Dis 2003;5:181-6. ↩
Robertson J et al. Pediatr Transplant 2009;13:754-9. ↩
Boddana P et al. Clin Transplant 2011; 25:417-9. ↩
Pijnenburg MW et al. Pediatr Transplant 2004;8:71-4. ↩
Rook M et al. Transplantation 2006;81:287. ↩
Yellow Card reports are reports of suspected adverse drug reactions (ADRs) taken from all spontaneous and study sources. Spontaneous reports are those submitted voluntarily by healthcare professionals and members of the public in the UK. The number of reports received should not be used to determine the incidence of an ADR. This is because neither the total number of ADRs occurring, nor the number of patients using the drug is known. ADR reporting rates are influenced by the seriousness of ADRs, their ease of recognition, and the extent of use of a particular drug, and may be stimulated by publicity about a drug. ↩ ↩2